Folic Acid Overdose

Although a folic acid overdose is not likely to be dangerous, taking high doses of the vitamin long-term can cause digestive problems, zinc deficiency, and problems sleeping. High doses of folic acid can also "mask" a vitamin B12 deficiency or increase the risk of heart attacks in people with heart disease. Treatment for a folic acid overdose will generally involve supportive care.

Overdosing on Folic Acid: An Overview

Folic acid is a water-soluble B vitamin (specifically, vitamin B9). It is not known exactly what to expect from a folic acid overdose, but it seems that an overdose is unlikely to cause serious problems in most situations. However, if you happen to overdose on folic acid, seek medical attention immediately.
 

Symptoms of a Folic Acid Overdose

As a water-soluble vitamin, folic acid is not especially dangerous in the case of an overdose. Any excess is usually just excreted in the urine without causing any problems. However, high doses of folic acid (especially if taken long-term) have been reported to cause some problems, such as:
 
  • Digestive problems (such as nausea or gas)
  • Rash
  • Problems sleeping (including unusual dreams)
  • Irritability, excitability, or hyperactivity
  • Bitter taste in the mouth
  • Zinc deficiency
  • Psychotic behavior
  • Seizures (typically in people who already have a seizure disorder).
     
High doses of folic acid can also "mask" a vitamin B12 deficiency (effectively treating the anemia caused by the deficiency without stopping the nerve damage caused by the deficiency). There is also some concern that high-dose folic acid supplementation may also increase the risk of heart attacks in people with heart disease.
 
Pregnancy and Pain

Folic Acid Supplements

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.